Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Hypertensive crises, update Lorraine

Posted by Elizabeth on September 24, 2001, at 10:11:53

In reply to Re: Hypertensive crises, update Elizabeth, posted by Lorraine on September 18, 2001, at 10:14:30

> > That's right. I'm surprised your pulse runs low along with the low BP and the MAOI, though.
>
> It does run low on MAOs. Who knows what normal is?

I don't think there's a clear line, but 73 is definitely normal-ish, and 59 is a little on the low side. My resting pulse on MAOIs used to run around 100 or more (presumably in an effort to compensate for decreased BP). It wasn't usually uncomfortable, but sometimes it did bother me.

> > What did you use for the migraines?
>
> Nothing. I never found anything that worked. I just stayed in bed, drew the blinds and waited it out. They lasted a couple of days.

Sounds awful. Did you ever try sumatriptan or any of the other triptans that are out there?

> This is my point, elizabeth. Don't you think that any doctor in their right mind would carry an antidote if they were on an MAO? Don't you think this "I'm not sure if the patient can be trusted" stuff is a bit patronizing? Tell me about the pulmonary hemorrhage. What is it? Are you OK now? It won't happen to you again, right?

Yes, doctors who refuse to give you nifedipine or some other effective vasodilator (beta blockers are not suited to this use, BTW) are being unacceptably patronising. I'm not sure why I didn't have it when that happened, because my pdoc at the time was *not* a patronising doctor at all. Anyway -- a pulmonary hemorrhage just means that there was bleeding in my lung (the right one only, not both, in this case). While I was waiting for my BP to go down, I started coughing. At the time I thought I was just coming down with a cold or having an allergic reaction to something. But the next day I was still coughing, and some of the stuff I was coughing up was bloody. So I went back to the med center and they ordered an x-ray (I had to go to Mass. General for that because it was a Sunday night and the lab at MIT Medical was closed). When it came back, the radiologist pointed to a spot and said, "you see this grey area?" (It all looked grey to me, but I just nodded.) It looked to them like it was either a hemorrhage or pneumonia, probably the former given what had happened the previous night. So I had to stay in bed for a week or so.

> Well, at one point I told you that my pdoc said I could take some Adderal with the Parnate if I needed to and you advised me to be careful. My hypertensive crises came from taking Adderal during my washout period (too much, too soon).

Oh, yeah. I had problems with amphetamines and MAOIs too. (I'm still confused as to whether you truly had a "hypertensive crisis" or whether it was just mildly elevated BP. It doesn't sound like it was anything too serious ("crisis" is supposed to imply a serious medical emergency).)

> The Nardil is making me "warmer" towards people. I hope I can take it. I have some side effects that I am wrestling with--skin picking and skin irritation.

Have you tried an antihistamine? Chlorpheniramine (ChlorTrimeton) is my personal favourite.

> I am just going to go slow with this titration. I'm at 22.5 now; down 2 pounds and no sexual impairment so far.

That's good news! I hope it continues going well.

best,
-elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:67742
URL: http://www.dr-bob.org/babble/20010917/msgs/79444.html